Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 40, NWS Binghamton, NY

August 1, 2000Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 1, 2000, 8:25 PM EDT for Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 1, 2000, 8:25 PM EDT (00:25 UTC)
Expired
Aug 1, 2000, 11:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 62 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 020025
FFWBGM
NYC065-020315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 1130 PM EDT.

* AT 820 PM EDT...RADAR SHOWED 1 TO 1.5 INCHES OF RAIN IN THE PAST 
HOUR ACROSS MUCH OF CENTRAL ONEIDA COUNTY...WITH 3 TO 5 INCHES OF 
RAIN SINCE 4:00 PM IN AN AREA BETWEEN STOKES CORNER AND JEWELL.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN ONEIDA COUNTY...ESPECIALLY BETWEEN STOKES CORNER AND 
JEWELL IN CENTRAL ONEIDA COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4320 7546 4307 7528 4329 7524 4350 7529

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:40 PM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT TUE AUG 1 2000

CONVECTION HAS INITIATED TO THE WEST IN AN AREA FROM BUF TO PIT.
CLOUDS ACROSS THE REMAINDER OF THE REGION HAVE ERODED AND SUNSHINE
IS ALLOWING THE ENTIRE AREA DESTABILIZE. EXPECT CONVECTION TO
CONTINUE MOVING/DEVELOPING NEWD AS SHORT WAVE ENERGY MOVES NEWD
THROUGH THE GREAT LAKES TONIGHT. ACTIVITY SHOULD DECREASE AFTER
SUNSET WITH LITTLE ADDITIONAL LINGERING PCPN PAST MIDNIGHT. WILL
LEAVE FFA IN PLACE AND REISSUE ESF TO HIGHLIGHT LOCALIZED FLOODING
POTENTIAL.

CWA WILL BE SITTING ON A POWDER KEG TOMORROW WITH CAPES PROGGED
TO APPROACH 2000 J/KG. HOWEVER THERE IS NO GOOD TRIGGER SO
THERMODYNAMIC INSTABILITY MAY NEVER BE REALIZED. BELIEVE THERE WILL
BE SOME BOUNDARIES DUE TO DIFF HEATING CAUSED BY LINGERING STRATUS
TO SET OFF SOME THUNDERSTORMS. WILL WORD AS SCT AND USE A 40 POP.

NEXT SHORT WAVE UPSTREAM WILL BE PUSHING A COLD FRONT INTO THE AREA
LATE WED NIGHT AND SLOWLY THROUGH THE REGION ON THURSDAY. OVERNIGHT
TIMING IS NOT FAVORABLE FOR CONVECTION AND THERE APPEARS TO BE
LITTLE SYNOPTIC FORCING. BEST CHANCE FOR PCPN WITH THE FRONT WILL BE
THURSDAY SO WILL GO WITH LIKELY POPS HERE.

MOS TEMPS SEEM REASONABLE BASED ON PAST FEW DAYS SO WILL STAY CLOSE.

WORK ZONES OUT.

.BGM...FFA NYZ015-016-022.

SPORER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:10 PM EDTFlash Flood WarningBGMSeneca, Yates3 hr

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.